For Admissions Call 866.605.0532For Non-Admissions Call 904.685.9083
When someone suddenly stops using morphine, they go into morphine withdrawal. Symptoms can range from minor to extremely uncomfortable. Over time, the individual’s mind has become rewired to need morphine to feel normal. Once the individual stops using morphine, they begin to go through withdrawal symptoms.
Since it is an opiate, morphine is extremely addictive. When used under a physician’s supervision in small amounts, morphine can generally be used safely. If it is used for a long time period or in large quantities, it can become addictive.
When someone abuses morphine, it stimulates the reward system in the brain. The individual feels pleasure from using, so they try to use morphine again. Over time, they develop a tolerance to morphine. The individual has to use more of the drug to feel normal and the next step is a drug dependency.
When someone stops using the drug, they undergo morphine withdrawal symptoms. The brain basically has to relearn how to operate without morphine. As morphine withdrawal symptoms start, the individual may experience flu-like symptoms. They may also experience physical or mental distress.
The intensity of withdrawal symptoms depends on the individual’s metabolism, health and tolerance levels. Someone who takes high doses of morphine for longer time periods is more likely to have more intense withdrawal symptoms than someone who used for only a few weeks. Some of the most common morphine withdrawal symptoms include:
These symptoms are seldom life-threatening, but they can be extremely uncomfortable to experience. In some cases, the symptoms are so uncomfortable that the individual relapses. To prevent a relapse and help manage symptoms, it is important that patients get professional care as they treat their morphine addiction.
While the length of time withdrawal symptoms last can vary, they normally resolve in a few weeks. For most patients, the symptoms will begin about six hours after their last dose. Flu-like symptoms are normal for the first three to five days. Meanwhile, psychological symptoms may last for several weeks.
In the first 6 to 14 hours, patients will often experience drug cravings, anxiety and mood swings. From 15 to 48 hours after the last dose, the patient may experience flu-like symptoms like a fever, runny nose or chills. They may also experience irritability, nausea and trouble sleeping. From day three to five of withdrawal, the patient’s physical symptoms will generally start to fade.
From the sixth day of treatment onward, patients may experience psychological symptoms from the withdrawal. These symptoms may last for several weeks or months. The individual may feel depressed, anxious or irritable. They may also develop drug cravings in response to stress or triggers.
Since withdrawal symptoms can be unpleasant, it is important that patients seek professional care as they go through detox. A rehab center can provide the support and medical supervision that patients need to recover. Quitting cold turkey is generally not advised because of the severe symptoms and potential complications involved.
While going through morphine withdrawal is not easy, it can be done. With support and treatment, individuals can go on to live happier, healthier lives. No one deserves to live with the pain of an addiction. Healing begins here and we’re ready to help with your alcohol or drug addiction. Call Beaches Recovery at 866-605-0532.